Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 128, NWS Cheyenne, WY

June 30, 2018Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 30, 2018, 4:09 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2018, 4:09 PM MDT (22:09 UTC)
Expired
Jun 30, 2018, 5:01 PM MDT
In force
52 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 164 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:25 PM MDTTSTM WND GST 50Sidney, NEMEASURED AT KSNY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 2:03 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS55 KCYS 302209
SVRCYS
NEC033-123-302315-
/O.NEW.KCYS.SV.W.0128.180630T2209Z-180630T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
409 PM MDT SAT JUN 30 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Cheyenne County in the Panhandle of Nebraska...
  Southeastern Morrill County in the Panhandle of Nebraska...

* Until 515 PM MDT.

* At 408 PM MDT, severe thunderstorms were located along a line
  extending from 6 miles west of Dalton to near Brownson to 9 miles
  southeast of Potter, moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sidney, Lodgepole, Dalton, Gurley, Colton, Sunol, Brownson, Lorenzo
  and Sidney Airport.

This includes Interstate 80 in Nebraska between mile markers 49 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10263 4100 10308 4105 10325 4123 10309
      4144 10307 4144 10264 4136 10260 4105 10261
TIME...MOT...LOC 2208Z 271DEG 35KT 4140 10310 4125 10308 4110 10322 

HAIL...0.88IN
WIND...60MPH
 
$$

Allen
2 follow-up statements
528 
WWUS55 KCYS 302242
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
442 PM MDT SAT JUN 30 2018

NEC033-123-302315-
/O.CON.KCYS.SV.W.0128.000000T0000Z-180630T2315Z/
Cheyenne NE-Morrill NE-
442 PM MDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EASTERN CHEYENNE AND SOUTHEASTERN MORRILL COUNTIES...

At 441 PM MDT, severe thunderstorms were located along a line
extending from near Lisco to 6 miles north of Lodgepole to 8 miles 
northeast of Twin Buttes, moving east at 40 mph. 60 mph winds were 
observed in Sidney, NE as these storms moved through the area. 

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lodgepole, Colton and Sunol. 

This includes Interstate 80 in Nebraska between mile markers 60 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10263 4100 10298 4121 10292 4144 10278
      4144 10264 4136 10260 4105 10261
TIME...MOT...LOC 2241Z 269DEG 35KT 4143 10266 4124 10267 4103 10270 

HAIL...0.88IN
WIND...60MPH
 
$$

Allen
962 
WWUS55 KCYS 302301
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
501 PM MDT SAT JUN 30 2018

NEC033-123-302311-
/O.CAN.KCYS.SV.W.0128.000000T0000Z-180630T2315Z/
Cheyenne NE-Morrill NE-
501 PM MDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4100 10263 4100 10298 4121 10292 4144 10278
      4144 10264 4136 10260 4105 10261
TIME...MOT...LOC 2258Z 271DEG 35KT 4143 10243 4124 10245 4103 10248 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:01 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 30, 1:01 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
101 PM MDT Sat Jun 30 2018

.SHORT TERM...(This evening through Monday Night)
Issued at 1256 PM MDT Sat Jun 30 2018

Tonight...Progressive shortwave trough aloft works eastward across
our counties late this afternoon and early this evening, helping to
spawn scattered to numerous showers along with isolated to scattered
thunderstorms through the evening. Convective parameters indicate
about 1000 to 1500 J/kg of CAPE available with impressive shear
values around 50 knots. Could see a few strong to severe
thunderstorms mainly over far southeast Wyoming and the southern
Nebraska Panhandle where the Storm Prediction Center indicates a
slight risk. Subsidence in the wake of the shortwave trough aloft
should put a quick end to showers and thunderstorms by late this
evening with clearing skies after midnight.

Sunday...Dry and warmer with brisk west northwest flow aloft and 700
mb temperatures rising to near 12 Celsius, yielding maximum
temperatures from the upper 70s to mid 80s.

Sunday night...Not quite as cold as tonight as the airmass moderates.

Monday...Decent warming trend continues as the flow aloft backs to
west southwest, and as the airmass continues to dry. High
temperatures back into the 80s to lower 90s with 700 mb temperatures
near 16 Celsius.

.LONG TERM...(Tuesday through Saturday)
Issued at 1256 PM MDT Sat Jun 30 2018

Tuesday...Some moisture returns with southwest flow aloft and thus
expect isolated afternoon and evening showers and thunderstorms
primarily along and east of Interstate 25 where the moisture will be
most prevalent.

July 4th...The holiday looks mostly dry with limited low and mid
level moisture and warm temperatures aloft limiting convective
potential.

Thursday...Will see some increase in low and mid level moisture
under weak southwest flow aloft, with isolated showers and
thunderstorms late in the day mainly along and east of Interstate 25.

Friday...With the ridge mainly overhead and warm temperatures aloft,
will see limited chances for afternoon and evening showers and
thunderstorms, though cannot rule out isolated thunderstorms mainly
over the higher terrain and mountains.

Saturday...Another mostly dry day expected with warm temperatures
aloft limiting convective potential on the western periphery of the
upper ridge axis. Continued quite warm with maximum temperatures in
the upper 80s to upper 90s at lower elevations with 700 mb
temperatures near 17 Celsius.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1256 PM MDT Sat Jun 30 2018

Main aviation hazard will occur over the next 6-10 hours with
initial MVFR conditions as of 18Z followed by scattered to
numerous SHRA/TSRA development early this afternoon into the
early evening hours. KCYS to KTOR and areas east will see the
stronger TSRA develop after 19Z with activity shifting east into
the Nebraska Panhandle 20-00Z this afternoon. Strongest TSRA will
have FL450 tops and locally enhanced turbulence from CYS northward
to KTOR and points east as well. KLAR and KRWL will likely miss
the strongest of the storms today but periods of SHRA will be
likely. Have placed VCTS and TEMPO groups given confidence of TSRA
timing this afternoon. Direct TSRA inclusion will be amended as
needed. Wind gusts could be as high as 60 mph along with embedded
hail cores within the storms. Activity will shift east of WY sites
by 01Z and NE sites by 02-04Z. VFR conditions will occur
overnight into Sunday with west winds prevailing.

&&

.FIRE WEATHER...
Issued at 1256 PM MDT Sat Jun 30 2018

Low humidities from 10 to 20 percent will persist each afternoon
and evening west of Interstate 25. Gusty winds west of I-25 Sunday
through Tuesday, with lesser wind speeds later in the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...JSA
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jun 30, 1:38 PM MDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
138 PM MDT Sat Jun 30 2018

NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-117>119-011945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
138 PM MDT Sat Jun 30 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a marginal to slight risk of severe thunderstorms this
afternoon and evening. Scattered thunderstorms will develop this
afternoon and continue into the evening hours. Some of the storms
will likely become severe with the main threat being quarter size
hail or larger. Gusty winds up to 60 mph will also be possible
though the main threat will be large hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-103>105-109>116-011945-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
138 PM MDT Sat Jun 30 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered thunderstorms are expected through the early
evening hours. The strongest storms will produce small hail and
gusty winds to 50 mph.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, Jun 30, 1:33 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
133 PM MDT SAT JUN 30 2018

WYZ108-117>119-302015-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
133 PM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND CENTRAL
LARAMIE COUNTIES UNTIL 215 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 12 miles north of Cheyenne, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
North Cheyenne, Whitaker and Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 15 and
32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4120 10484 4138 10501 4157 10465 4135 10425
      4121 10458
TIME...MOT...LOC 1933Z 240DEG 31KT 4132 10481

Allen
Special weather statement, Jun 30, 2:34 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
234 PM MDT SAT JUN 30 2018

NEZ020-WYZ118-119-302115-
Banner NE-Central Laramie County WY-East Laramie County WY-
234 PM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANNER AND SOUTHEASTERN
LARAMIE COUNTIES UNTIL 315 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 13 miles east of Cheyenne, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pine Bluffs, Burns, Albin and Hillsdale.

This includes Interstate 80 in Wyoming between mile markers 370 and
402.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4121 10468 4133 10464 4151 10405 4116 10406
      4106 10434 4102 10465
TIME...MOT...LOC 2034Z 246DEG 41KT 4117 10454

Allen
Special weather statement, Jun 30, 3:17 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
317 PM MDT SAT JUN 30 2018

NEZ002-003-302200-
Box Butte NE-Dawes NE-
317 PM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 400 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hemingford, or 16 miles northwest of Alliance, moving northeast at 25
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hemingford, Wild Horse Butte and Berea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4217 10306 4233 10319 4257 10277 4245 10277
      4244 10275 4229 10274
TIME...MOT...LOC 2117Z 237DEG 21KT 4229 10305

Allen
Special weather statement, Jun 30, 3:33 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
333 PM MDT SAT JUN 30 2018

NEZ020-054-055-302215-
Kimball NE-Cheyenne NE-Banner NE-
333 PM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...EASTERN
KIMBALL AND SOUTHEASTERN BANNER COUNTIES UNTIL 415 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kimball, moving east at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kimball, Potter, Dix and Kimball Airport.

This includes Interstate 80 in Nebraska between mile markers 15 and
46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4141 10374 4142 10316 4100 10319 4101 10381
TIME...MOT...LOC 2133Z 265DEG 34KT 4121 10360

Allen

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:01 PM MDTSpecial Weather StatementCYSBanner44 min
Jun 29, 6:18 PM MDTSpecial Weather StatementCYSBanner42 min
Jun 29, 6:26 PM MDTSpecial Weather StatementCYSBox Butte49 min
Jun 29, 6:36 PM MDTSevere Thunderstorm WarningCYSBox Butte54 min
Jun 29, 6:43 PM MDTSpecial Weather StatementCYSSioux47 min
Jun 29, 7:05 PM MDTSevere Thunderstorm WarningCYSSioux40 min
Jun 29, 7:15 PM MDTTornado WarningCYSDawes, Sioux45 min
Jun 29, 7:26 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes49 min
Jun 29, 7:32 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill58 min
Jun 29, 7:50 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux40 min
Jun 29, 8:29 PM MDTSpecial Weather StatementCYSMorrill46 min
Jun 29, 11:19 PM MDTSpecial Weather StatementCYSScotts Bluff41 min
Jun 29, 11:30 PM MDTSevere Thunderstorm WarningCYSBanner19 min
Jun 29, 11:52 PM MDTSpecial Weather StatementCYSKimball38 min
Jun 30, 12:32 AM MDTSpecial Weather StatementCYSKimball28 min
Jun 30, 3:17 PM MDTSpecial Weather StatementCYSBox Butte43 min
Jun 30, 3:33 PM MDTSpecial Weather StatementCYSKimball42 min
Jun 30, 3:39 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.